Antibiotics Plus Heartburn Drugs May Equal Life-Threatening Arrhythmia
Taking combinations of medications can increase the risk of side effects like dizziness and drowsiness, which can be little more than a minor nuisance. But researchers have recently discovered that combining two widely used drugs can have a deadly complication.
The heartburn drug Prevacid (lansoprazole) combined with the antibiotic ceftriaxone may increase the risk of long QT syndrome, which in turn can cause life-threatening arrhythmias. Arrhythmias are abnormal heart rhythms. Some arrhythmias can be relatively harmless, while other types can be fatal.
A closer look at the study
The study was published in the Journal of the American College of Cardiology. It had been performed by researchers from Columbia University Medical Center and the Data Science Institute at Columbia University. The study involved scouring reported side effects of drugs compiled in a government database. The researchers identified eight pairs of medications that increased the risk of long QT syndrome. The most commonly used pair was lansoprazole and ceftriaxone.
The researchers tested this combination on individual heart cells isolated in a laboratory. The results demonstrated that the drugs could indeed modify the electrical activity of the heart. Furthermore, the research revealed that patients using these two drugs together were 1.4 times more likely to develop long QT syndrome.
Of course, the research is still in its infancy and some clinicians have pointed out that there isn’t enough evidence that should compel doctors to advise patients against taking this combination of drugs. Further research in this area may be sufficient to change the recommendations.
The risks of long QT syndrome
Arrhythmias can cause the heart to beat too fast, too slow, or irregularly. Patients with long QT syndrome suffer from rapid and irregular heartbeats, which can result in sudden seizures and fainting. In some patients, sudden death occurs when the heart beats very erratically for a prolonged period of time.
Fainting is the most common sign of long QT syndrome. Patients can suffer traumatic injuries from sudden fainting, such as fainting after being startled by the ring of a phone. Seizures can occur when the erratic heartbeat deprives the brain of oxygen. Sudden death can occur when long QT syndrome triggers torsades de pointes – “twisting of the points.” This heart arrhythmia occurs when the lower chambers of the heart beat so fast that the ECG monitor produces twisted-looking waves. Life-threatening ventricular fibrillation can result if this condition is not corrected quickly.
Patients with long QT syndrome can require intensive, ongoing treatments. These may include medications, medical devices, surgeries, and significant lifestyle changes.
PPI lawsuits point to other complications
Proton pump inhibitors like Prevacid, Nexium, and Prilosec have been the subject of ongoing product liability lawsuits in recent years. In 2011 and 2012, the U.S. Food and Drug Administration (FDA) issued a safety communication that revealed the increased risk of low magnesium levels, bacteria-induced diarrhea, and bone fractures among patients who used proton pump inhibitors.
Additionally, a 2015 study demonstrated a more than two-fold increase in the risk of acute kidney injuries among patients using these drugs. These acute kidney injuries required hospitalization. This study was published in the Canadian Medical Association Journal. Another study, published in 2016 in JAMA Internal Medicine, associated these drugs with a 20 to 50 percent higher risk of chronic kidney disease.
Nexium side effects including kidney damage and bone fractures have prompted litigation against manufacturer AstraZeneca.
- American College of Cardiology, Ceftriaxone and Lansoprazole Cause QT Prolongation, http://www.acc.org/latest-in-cardiology/journal-scans/2016/10/10/22/56/coupling-data-mining-and-laboratory-experiments
- Harvard Medical School, Do PPIs have long-term side effects? http://www.health.harvard.edu/digestive-health/do-ppis-have-long-term-side-effects